Minnesota, 2017

Tornadoes and Flash Flooding in Minnesota, June 28 to 29, 2017

June 28 to 29, 2017 · NWS ARX · 7 events in 2 counties and zones

A line of thunderstorms moved across southeast Minnesota during the late afternoon and evening of June 28th. These storms produced three brief EF-0 tornadoes across Olmsted County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$148,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of thunderstorms moved across southeast Minnesota during the late afternoon and evening of June 28th. These storms produced three brief EF-0 tornadoes across Olmsted County. The first occurred southwest of Viola, the second tornado occurred north of Dover and the third was east of Chester. These tornadoes only caused some crop and tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 28, 1:30 PM CST, 3 hours 52 minutes earlier.

Area forecast discussion, Jun 28, 1:30 PM CST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
230 PM CDT Wed Jun 28 2017

.SHORT TERM...Tonight through Thursday
Issued at 230 PM CDT Wed Jun 28 2017

Obvious concern in short term is how storm threat this evening plays
out. Lots of questions to answer with only a few hours potentially
to decipher outcome.

Quasi-zonal flow across northern tier of U.S. with several short
waves moving with moderate mid-level flow. Short wave in question
for tonight is slowly working across Minnesota. As of 19Z abundant
convection still exists in area, lingering from early morning
system. This continues to complicate outcome.

Higher mixed layer CAPE pool of 1500-2500 J/Kg resides mainly west
of the area while gradient region in our forecast area. Meanwhile,
best shear, which is highest in 0-3km layer, has been advecting east
today, and is strongest over Wisconsin areas. Low level shear /0-
1km/ is respectable as well, but again, is highest in Wisconsin.

Mesoscale models continue to blossom convection from central/eastern
Iowa into southern Wisconsin this afternoon where psuedo warm front
exists along with slightly better moisture advection. These storms
have more potential for large hail and/or damaging wind, along with
more heavy rain. We've already seen fairly decent rainfall
efficiencies with storms. Would expect watch to be issued south
first.

Further north, less cape to work with, but closer to short wave may
produce slightly higher localized low-level shear. Latest update to
Day 1 SPC outlook brought tornado risk northward which seems
reasonable, albeit still conditional. While storms may not be as
strong in western and north central Wisconsin as cold front
approaches, there is a potential for brief tornado development.
Confidence is low with any of these scenarios but there is potential
there. Again - bears watching and be alert for.

As wave progresses, storm activity should push east and south by
late evening leading to quiet overnight and quiet spell for most of
Thursday. Boundary with higher precipitable water levels will be
shunted just to the south of the area, close enough though to be a
player for late week.

.LONG TERM...Thursday Night through Wednesday
Issued at 230 PM CDT Wed Jun 28 2017

Weather will remain active at times in outer forecast periods,
although sensible storm threat shouldn't be too strong or severe.

Next upstream short wave in flow will begin to affect weather
potentially already Thursday night with some return flow. Given
proximity of boundary just south of the area, could see convection
break out and spread back north into the area going into Friday
morning as wave moves through. Higher severe weather risk should
remain south and east of the area though where better thermodynamics
will exist.

Meanwhile medium range guidance suggests yet another short wave
trough will drop into Great Lakes region as northwest flow becomes a
bit more established. This could keep us unsettled for parts of the
area this weekend with mainly diurnal showers and storms.

More disagreement in models as you get into Sunday and Monday time
frame. While upper ridge starts to form, some guidance drops a short
wave through corn belt bringing an enhanced storm threat, but
otherwise warming trend on tap.

It's early yet, but outlook for Fourth of July holiday could be
quiet with short range upper ridge and boundary south of the area.
Lowered some guidance rain chances here based on trends.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1235 PM CDT Wed Jun 28 2017

Scattered showers and storms expected to continue moving through
the area this afternoon and evening, with ongoing storms in north-
central Iowa possibly impacting KLSE. These storms look to
generally stay south of KRST, but a few light showers may make
their way into the area. An additional line of storms is expected
to develop from southeast Minnesota into northwest Wisconsin by
late afternoon and move southeast through the evening. KRST looks
to be on the southern end of this line, so not enough confidence
to include more than VCTS, but hi-res models have consistently
shown line moving through KLSE, so have included TS in a TEMPO
group from 00Z to 02Z. Lower ceilings and visibilities are
possible with any thunderstorm that directly impacts a TAF site.
Otherwise, ceilings will increase to VFR levels early this
afternoon, with gusty winds around 25 kts expected through early
this evening. All storms will be southeast of both TAF sites by
03Z.

&&

.HYDROLOGY...Through This Evening
Issued at 230 PM CDT Wed Jun 28 2017

Rainfall overnight was in 1-2" range in parts of the area,
especially northeast Iowa. Rivers doing pretty good though.

Storms should be fairly progressive tonight but will have to watch
for repeat areas that could produce some localized issues.  Once
storms exit area later this evening, heavy rainfall threat much
lower.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Shea
LONG TERM...Shea
AVIATION...CA
HYDROLOGY...Shea
Hazardous weather outlook, Jun 28, 2:02 PM CST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
302 PM CDT Wed Jun 28 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-291100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
302 PM CDT Wed Jun 28 2017

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa...and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Additional scattered thunderstorms are expected through mid evening.

Across northeast Iowa into southwest Wisconsin storms may be severe
at times with large hail, damaging wind, heavy rain, and the
potential for isolated tornadoes.

From southeast Minnesota into western and north central Wisconsin,
storms are expected to expand across the area with the potential for
hail and isolated tornadoes.

All this storm activity is expected to be south and east of the area
by 10 pm.

.DAYS TWO THROUGH SEVEN...Thursday through Independence Day

There will be periodic storm chances from Thursday night through
Monday. It is too early to discern if there would be a severe
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times this afternoon and evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Aegerter/Shea

In the hours before

Local storm report, Jun 28, 4:39 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
539 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     TSTM WND GST     CASSVILLE               42.72N 90.99W
06/28/2017  E60 MPH          GRANT              WI   FIRE DEPT/RESCUE

            REPORT RELAYED BY THE EMERGENCY MANAGER.

&&
Local storm report, Jun 28, 4:41 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
541 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND DMG     4 SSE GIARD             42.96N 91.25W
06/28/2017                   CLAYTON            IA   EMERGENCY MNGR

            POWER LINES DOWN. 20-24 INCH TREE DOWN.

&&

TMS
Local storm report, Jun 28, 4:57 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
557 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND GST     3 NE LANCASTER          42.88N 90.67W
06/28/2017  M63 MPH          GRANT              WI   TRAINED SPOTTER

            ON COUNTY RD A.

&&

TMS
Local storm report, Jun 28, 5:04 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
604 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TSTM WND GST     MONTFORT                42.97N 90.43W
06/28/2017  E80 MPH          GRANT              WI   FIRE DEPT/RESCUE

&&

DB
Special weather statement, Jun 28, 5:04 PM CST, 18 minutes before
Special Weather Statement
National Weather Service La Crosse WI
604 PM CDT WED JUN 28 2017

IAZ029-030-282330-
Clayton-Fayette-
604 PM CDT WED JUN 28 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLAYTON AND
SOUTHEASTERN FAYETTE COUNTIES...

At 603 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Guttenberg to near Volga. Movement was
east at 55 mph.

Wind gusts up to 50 mph and dime size hail are possible with these
storms.

Locations impacted include...
Guttenberg, Elkader, Strawberry Point, Edgewood, Garnavillo,
Arlington, Volga, Stanley, Wadena, North Buena Vista, Garber,
Osterdock, Clayton, Elkport, Millville, Highways 3 And 187, Turkey
River, Highway 13 And County C 24, County Roads 3 And W 45 and
Albany.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

A tornado watch remains in effect until 1000 PM CDT for northeastern
Iowa...and southwestern Wisconsin.

LAT...LON 4264 9191 4287 9177 4293 9114 4291 9114
      4288 9110 4283 9110 4283 9108 4274 9105
      4269 9095 4267 9090 4265 9090
TIME...MOT...LOC 2303Z 268DEG 47KT 4279 9107 4279 9160

JAM
Local storm report, Jun 28, 5:07 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
607 PM CDT WED JUN 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TSTM WND GST     3 NW LIVINGSTON         42.93N 90.47W
06/28/2017  M78 MPH          GRANT              WI   FIRE DEPT/RESCUE

&&

DB

The radar

The La Crosse radar (KARX), 93 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 2 flash flood, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Tornado, Olmsted

When
June 28, 5:22 PM CST
Where
Olmsted County, 2.13 mi WSW of Viola
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
44.056, -92.308

An EF-0 tornado briefly touched down southwest of Viola. Little to no damage was reported with the tornado.

Tornado, Olmsted

When
June 28, 5:42 PM CST to 5:44 PM CST
Where
Olmsted County, 2.12 mi NNE of Dover to 2.26 mi N of Dover
Rating
EF0
Path length
0.42 mi
Path width
25 yd
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.999, -92.136

An EF-0 tornado touched down north of Dover and then traveled southeast for about a half mile. The tornado damaged some corn and trees.

Tornado, Olmsted

When
June 28, 6:07 PM CST to 6:12 PM CST
Where
Olmsted County, 2 mi E of Chester to 2.25 mi E of Chester
Rating
EF0
Path length
0.48 mi
Path width
25 yd
Property damage
$3,000
Reported by
Public
Coordinates
43.998, -92.310

An EF-0 tornado touched down in Chester Woods Park east of Chester and then traveled northeast for about a half mile. The tornado did some minor tree damage along its path.

Thunderstorm Wind, Olmsted

When
June 28, 6:45 PM CST
Where
Olmsted County, 3.41 mi NE of (Rst)rochester Muni
Measured
45 kt (52 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
43.960, -92.460

A power pole was snapped off south of Rochester.

Flood, Winona

When
June 28, 7:50 PM CST to June 29, 3:20 AM CST
Where
Winona County, 4.74 mi NNW of St Charles to 4.89 mi NNW of St Charles
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.036, -92.105

Runoff from heavy rain pushed the Middle Fork of the Whitewater River out of its banks in the Whitewater State Park. The river crested over a foot above the flood stage at 14.88 feet.

Flash Flood, Winona

When
June 28, 9:00 PM CST to 11:00 PM CST
Where
Winona County, 0.33 mi S of Stockton to 0.37 mi S of Stockton
Cause
Heavy Rain
Property damage
$108,000
Reported by
Newspaper
Coordinates
44.025, -91.770

Runoff from heavy rain pushed Garvin Creek out of its banks around Stockton. Debris caught in the flood waters clogged culverts where the creek passes under County Road 23 causing enough dirt to be eroded that a portion of the road collapsed.

Flash Flood, Winona

When
June 28, 9:00 PM CST to 11:00 PM CST
Where
Winona County, 1.53 mi E of Elba to 1.49 mi E of Elba
Cause
Heavy Rain
Property damage
$25,000
Reported by
Newspaper
Coordinates
44.077, -91.990

Runoff from heavy rain caused flood waters to flow down a dry run along County Highway 37 between Elba and Altura. The flood waters caused the road bank to erode in several places.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyThe tornado archive for Minnesota, 2017Warnings in Minnesota, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705002, 705004, 705005, 705073, 705505, 705360, 705361.